The International Overdose Awareness Day, held every year on August 31, is a global event to raise awareness about overdosing, reducing drug-related death stigma, and acknowledging the grief that families and friends across the globe feel. The event first started in 2001 in Australia by SJ Finn. He, at the time, was involved in managing the needle and syringe program in Victoria. The event is honored by the Pennington Institute since the year 2012.
Facts and Stats
As per the World Drug Reports from 2017, approximately 585,000 people die due to drug abuse and overdose. Opioids accounted for most of these deaths, while these deaths were reversible and avoidable in some cases.
North America has continued to experience one of the highest drug-related mortality rates in the world. Almost 1 in every four deaths related to drugs globally is from the United States of America. As of April 2021, the Center for Disease Control and Prevention estimated the number of people who died due to drug overdose from 12 months to the end of September 2020 as 90,237.
What is drug overdose?
A case of drug overdose usually means one drug or a combination of pills has entered a
person's body and is affecting it in ways more than it can cope with it. There are multiple signs and symptoms of overdose, and they differ with the type of drug used, the health of the person, and other potential factors. All medicines can cause an overdose, even medications prescribed by doctors. Therefore, it is essential to know the right amount of drugs that need to be consumed and the right time to consume them. It is necessary even if you or your loved ones are not abusing substances and alcohol. It is also necessary to know what drugs can be mixed and what cannot be, and ways to seek help and help others when you or someone you know is not in control of themselves due to drug usage.
Brain damage due to overdosing
Drug misuse can lead to potentially permanent brain damage and injuries. Hypoxic brain injuries can be caused due to a lack of oxygen, which is often an under-reported consequence of overdosing. This can lead to seizures, coma, and sometimes even death.
Long-term consequences of hypoxia depend on how long someone's brain is without an adequate oxygen supply. The longer the person does not breathe, the more damage is being caused to their brain.
Brain injuries and damage can cause mild-severe impairment of:
1. Balance, movement, and coordination
2. Hearing and vision senses
3. Written and verbal communication
4. Memory, thinking, and concentration ability
In some cases, severe brain injuries due to overdosing can leave people in a vegetative state.
First Aid for Drug Overdose
To honor the International Overdose Awareness Day, Cured has collected information from specialists on the range of signs and symptoms that can occur when a person has overdosed. Every person responds differently, and everyone's signs and symptoms will depend on different factors, including the time of consuming the drug or what drug is taken, the state of the person's health, etc.
If the person who has overdosed does not seem to respond, do not assume they are asleep. It could take hours for some people who have overdosed to die.
Overdosing is a severe medical emergency that requires immediate medical attention. Always ensure that you call 911 for an ambulance if you suspect someone has overdosed.
When to call an ambulance?
In overdose cases, people are often reluctant to call an ambulance due to their fear of police involvement and legality. For such fears, people usually take up the risk of losing their loved ones to overdose. However, you should always make sure you are calling for an ambulance in time if you suspect someone is at the risk of a drug overdose. In many places, the police will only be involved in overdosing cases if there is a severe fatality involved or other circumstances calling for police attention, like a threat to the paramedics.
Seeking help through emergency services is not just for when someone you know is unconscious due to overdosing. You should also seek medical help when you witness someone:
- Having a seizure
- Has severe headache
- Having chest pains
- Experiences difficulty in breathing
- Is paranoid, confused, and agitated
People don't need to have all of the signs mentioned above together. Even exhibiting or experiencing one or two of these signs could mean they are in trouble and require emergency help.
Do not ignore snoring and gurgling
Both snoring as well gurgling indicate that a person is experiencing breathing difficulties.
In substance abuse cases, people usually experience a sort of slow down of their bodily systems. Snoring indicates severe, potentially life-threatening damage or obstruction to their airway.
Snoring should not be considered as "normal" or "ignorable" in cases of substance use. Do not let someone just sleep it off, especially if they are snoring. The snoring can indicate a potentially significant and life-threatening emergency. It would be best if you attempted to wake the person up as soon as you could.
If they do wake up, the snoring should resolve, meaning the airway obstruction should go away. However, in cases where the person does not wake up, call 911 for an ambulance. Follow the instructions the operator is trying to offer you, and wait till the paramedics arrive.
The event was first observed in the year 2001 in Victoria, Australia. Across the country and New Zealand, 6000 silver ribbons were distributed among people to mark the day. Since then, the event has grown further and is recognized in over 40 countries today. Sadly, so have the death tolls due to overdosing.
In 2018, vigils were held in Vancouver, where approximately 40 people died due to overdose in July. In 2017, 6,234 deaths were seen in Vancouver. The Ontario Pharmacists Association started issuing warnings about the dangers of overdosing on drugs.
Philadelphia saw 1217 people succumb to overdosing in 2017, the highest death rate among major US cities. The Alcoholism & Drug Abuse Council of Orange County, New York, organized a candlelight vigil to honor the occasion that year. The Council also organized a remembrance ceremony at the Goshen Village Square. Multiple guests, friends, and family members came in with various mementos for their lost loved ones.
Due to the Covid-19 pandemic, the upcoming event is being live-streamed across the country and in 4 cities across the United Kingdom.
The United Nations Office on Drugs and Crime, i.e., the UNODC, along with the International Society of Substance Use Professionals, are organizing a webinar broadcast worldwide from Vienna. The event will focus on "Evidence-based approaches to Opioid Overdose Recognition and Management: Share the facts - Share lives" on August 31, 2021.
Experts will come together and deliver presentations to international audiences about Opioid Overdose Prevention, touching upon the following topics:
- Introduction to opioid overdose, its features, and how to recognize
- Prevention of risks and the occurrence of overdosing
- Availability of interventions like take-home naloxone and recent findings on the effectiveness of naloxone
- Implementing challenges and available resources
The event can be viewed in your time zone after registering for the same on the official website.
How to show support?
The International Overdose Awareness Day symbols include silver badges, purple wristbands, and a purple lanyard. Together, they are known to raise awareness against the detrimental effects of overdosing and its implications on the lives of thousands of people every year, especially their family, friends, and loved ones. Wearing these symbols denotes you are part of the demonstration in support of the people who have lost their loved ones to a drug overdose. The symbols also remind people that every life is precious and holds immense value and meaning.
The International Overdose Awareness Day is globally the largest campaign to end overdose, remember those who have died, console the families and friends left behind, and be there in their grief. Remember them, act in time. #EndOverdose.
From the Web